Q: I started having side effects of a drug that was prescribed to me. I stopped taking the drug but the side effects are still there. How long does it take for a drug to be out of your system?

A: Most drugs will be out of your system relatively quickly, but the symptoms of side effects may remain for quite some time, depending on what kind of side effect has developed.

The vast majority of prescription drugs are cleared out of your body rapidly by your kidneys and liver. Trace levels of a medication may remain in the system for a long time while the liver and kidneys finish their job of filtering, but these levels are usually too low to have any noticeable effect. Patients with kidney or liver disease, however, can continue to have elevated medication levels even after stopping a drug.

Side effects of a medication can be thought of in two ways:

  • As symptoms that result directly from the medication
  • Or as symptoms that result from damage the medication has done to a part of the body

An example of the first kind of side effect would be nausea that results directly from taking a medication. In this example, you would expect the nausea to clear up once your liver and kidneys have cleared the medication out of your system. Generally this will occur in a matter of hours to days; if the medication stays in your system for a longer time for any of the reasons mentioned above, then the symptoms will be slower to resolve.

An example of the second kind of side effect would be muscle damage resulting from a medication, or a stomach ulcer caused by a medication. In these examples, stopping the medication should prevent further damage, but symptoms from the damage that is already there (muscle pain or indigestion, in these examples) could persist until your body is able to heal the damage.

If you have symptoms that seem to be side effects of a medication that are persisting for a long time after stopping the medication, it is important to seek medical evaluation. Your doctor will need to determine whether there is still some damage from the medication that may require treatment, or whether your symptoms are resulting from some other cause unrelated to the medication.

See All Harvard Articles

More on MSN Health & Fitness:

Do you have a health question you'd like to ask Harvard Medical School's experts? Send an e-mail to experts@microsoft.com. Please include Ask Harvard in the subject line.

Our experts respond to one question each week and the responses are posted on Mondays on MSN Health. We regret that we cannot provide a personalized response to every submission.